Alert archive / Kansas / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 56, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at May 8, 2006, 11:31 PM CDT for Edwards County, Hodgeman County, Pawnee County, Kansas. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 8, 2006, 11:31 PM CDT (04:31 UTC)
- Expired
- May 9, 2006, 12:15 AM CDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Counties, with a storm outline in the text
Counties Edwards County, KS, Hodgeman County, KS, Pawnee County, KS
The radar
The Dodge City radar (KDDC), 54 km from the middle of the area, began a volume at 04:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 8, 11:55 PM CDT | HAIL 1.5 | 11 Ssw Jetmore, KS | |
| May 8, 11:55 PM CDT | HAIL 1.75 | 7 Ssw Rozel, KS | |
| May 9, 12:00 AM CDT | HAIL 1 | 9 Ne Kinsley, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 4:23 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 4.5 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1332 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 1520 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 93 m²/s²
- 0-3 km storm-relative helicity
- 176 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 4.7
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDDC 090431 SVRDDC KSC047-083-145-090515- /O.NEW.KDDC.SV.W.0056.060509T0431Z-060509T0515Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 1131 PM CDT MON MAY 8 2006 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN EDWARDS COUNTY IN SOUTH CENTRAL KANSAS. SOUTHERN PAWNEE COUNTY IN SOUTH CENTRAL KANSAS. EASTERN HODGEMAN COUNTY IN SOUTHWEST KANSAS. * UNTIL 1215 AM CDT * AT 1129 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM BURDETT TO 19 MILES SOUTHWEST OF HANSTON...OR ALONG A LINE EXTENDING FROM BURDETT TO 10 MILES NORTH OF WRIGHT...AND MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHWESTERN EDWARDS COUNTY... RURAL RESIDENCES OF SOUTHERN PAWNEE COUNTY... RURAL RESIDENCES OF EASTERN HODGEMAN COUNTY... GRAY... BURDETT... ROZEL... SANFORD... FRIZELL... GARFIELD... LARNED... THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 72 AND 77. THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 160 AND 188. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS LAT...LON 3824 9962 3792 10005 3790 9943 3823 9898 $$ GERARD
2 follow-up statements
000 WWUS53 KDDC 090457 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1155 PM CDT MON MAY 8 2006 KSC047-083-145-090515- /O.CON.KDDC.SV.W.0056.000000T0000Z-060509T0515Z/ PAWNEE KS-HODGEMAN KS-EDWARDS KS- 1155 PM CDT MON MAY 8 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT FOR NORTHWESTERN EDWARDS...EASTERN HODGEMAN AND SOUTHERN PAWNEE COUNTIES... AT 1150 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 4 MILES WEST OF SANFORD TO 13 MILES SOUTH OF HANSTON...MOVING EAST AT 30 MPH. * LOCATIONS IMPACTED INCLUDE... RURAL RESIDENCES OF NORTHWESTERN EDWARDS COUNTY... RURAL RESIDENCES OF SOUTHERN PAWNEE COUNTY... RURAL RESIDENCES OF EASTERN HODGEMAN COUNTY... ROZEL... SANFORD... FRIZELL... LARNED... OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO KINSLEY AND GARFIELD THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 154 AND 158. THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 72 AND 77. THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 157 AND 188. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY. THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS HAIL UP TO 1 INCH IN DIAMETER WAS REPORTED 4 MILES NORTHEAST OF HANSTON WITH THIS STORM. IF YOU ARE IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3824 9962 3792 10005 3790 9943 3823 9898 $$ GERARD
000 WWUS53 KDDC 090520 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1218 AM CDT TUE MAY 9 2006 KSC047-083-145-090528- /O.EXP.KDDC.SV.W.0056.000000T0000Z-060509T0515Z/ PAWNEE KS-HODGEMAN KS-EDWARDS KS- 1218 AM CDT TUE MAY 9 2006 ...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN EDWARDS AND SOUTHERN PAWNEE COUNTIES EXPIRED AT 1215 AM CDT... THIS INCLUDES HIGHWAY 50 BETWEEN MILE MARKERS 154 AND 158. THIS INCLUDES HIGHWAY 283 BETWEEN MILE MARKERS 72 AND 77. THIS INCLUDES HIGHWAY 56 BETWEEN MILE MARKERS 157 AND 188. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 500 AM CDT TUESDAY MORNING FOR SOUTH CENTRAL KANSAS. LAT...LON 3824 9962 3792 10005 3790 9943 3823 9898 $$ GERARD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:23 PM CDT, 8 hours 8 minutes earlier.
Area forecast discussion, May 8, 3:23 PM CDT, 8 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 323 PM CDT MON MAY 8 2006 .DISCUSSION... DAYS 1-2... MAIN FORECAST CHALLENGES WILL BE TSTORM CHANCES THRU TUESDAY NIGHT. THE SURFACE MAP THIS AFTERNOON SHOWS A WEAK LEE TROF/DRYLINE OVER FAR WESTERN KANSAS INTERSECTING WITH A COLD FRONT OVER THE NORTHWEST PART OF THE STATE. WITH THE BEST CONVERGENCE LOCATED THERE, SOME STORMS HAVE BEGUN TO POP. THE THETA-E RIDGE EXTENDS FROM THE EASTERN OK PANHANDLE NORTHEAST TO HAYS. AS THIS AND OTHER ACTIVITY THAT MAY DEVELOP ALONG THE LEE TROF AND COLD FRONT MOVES EAST INTO THE INSTABILITY SOME SEVERE THUNDERSTORMS WILL LIKELY ERUPT. THERE IS ENUF SHEAR GIVEN THE 2000-3000 JOULES OF CAPE TO PROMOTE SUPERCELL STRUCTURES EARLY ON, WITH ACTIVITY LIKELY CONGEALING INTO AN MCS DURING THE EVENING ACROSS CENTRAL KS. TORNADO THREAT LOOKS MINIMAL GIVEN THE WEAK 0-1KM SHEAR. THE SHEAR MAY INCREASE AS THE EVENING PROGRESSES HOWEVER AS THE LLJ STRENGTHENS IF THE STORMS CAN STAY DISCRETE. THE COLD FRONT SHOULD CONTINUE SOUTH OVERNIGHT AS THE MCS MOVES EAST ACROSS THE REMAINDER OF THE STATE. BY TUESDAY AFTERNOON THE FRONT SHOULD BE LOCATED FROM SE COLORADO ACROSS THE OK/TX PANHANDLES INTO NORTHERN OKLAHOMA. MOIST UPSLOPE FLOW AND LIFT FROM AN APPROACHING S/W TROF ACROSS SOUTHEAST CO WILL LIKELY IGNITE CONVECTION OVER THE HIGH TERRAIN AND CONGEAL INTO AN MCS THAT WILL MOVE ESE OVERNIGHT NEAR THE OK/KS BORDER. THE MODELS ALL SEEM TO SHOW THIS SIGNAL SO HAVE INCREASED POPS TO LIKELY ALONG THE BORDER, TAPERING IT OFF TO SLGT CHC AT HAYS. OTHER STORMS MAY DEVELOP ALONG THE FRONT BUT MAY BE SOUTH OF THE BORDER DEPENDING ON WHERE THE FRONT STALLS. A REINFORCING SHOT OF COOLER AIR PLOWS THROUGH ON WEDNESDAY AS A SIGNIFICANT PIECE OF ENERGY DIVES SOUTHEAST THRU THE PLAINS TO EVENTUALLY CARVE OUT A DEEP TROF OVER THE GREAT LAKES AND MID MISSISSIPPI VALLEY. WITH COLD AIR ALOFT LAPSE RATES SHOULD REMAIN STEEP ENUF FOR SOME SHOWER ACTIVITY AND POSSIBLY SOME THUNDER. WILL THEREFORE LEAVE SMALL POPS IN THE FORECAST. HIGHS WILL BE TRENDING LOWER THRU THE PERIOD, WITH LOW TO MID 70S ON TUESDAY AND MID TO UPPER 60S FOR WEDNESDAY. LOWS WILL BE GENERALLY IN THE 50S. DAYS 3-7... AGAIN TODAY THE EXTENDED MODELS ARE FAIRLY CONGRUENT THROUGH ABOUT 144 HOURS. THE SCENARIO IS TO BRING A ANOTHER PACIFIC WAVE DOWN THE PATTERN WEDNESDAY NIGHT WITH THE POLAR FRONT ENDING UP ALONG THE GULF COAST STATES BY THURSDAY AND FRIDAY. ANOTHER WAVE OR TWO IS FORECAST THROUGH THE REGION OVER THE COMING WEEKEND AND HAVE LEFT SOME POPS IN FOR THAT EVENTUALITY AS WELL. OTHERWISE, HAVE MADE LITTLE OR NO CHANGES TO THE GOING GRIDS. && .PRELIMINARY POINT TEMPS/POPS... DDC 56 73 53 66 / 30 20 40 20 GCK 53 71 50 65 / 30 20 40 20 EHA 53 72 50 65 / 20 30 60 20 LBL 54 72 52 66 / 20 30 60 20 HYS 55 73 50 66 / 50 10 20 20 P28 60 76 56 67 / 40 20 50 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && FN27/08 LACY/JOHNSON
Hazardous weather outlook, May 8, 12:43 PM CDT, 10 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 1243 PM CDT MON MAY 8 2006 KSZ030-031-043>046-061>066-074>081-084>090-091000- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 1243 PM CDT (1143 AM MDT) MON MAY 8 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...SOUTH CENTRAL KANSAS...SOUTHWEST KANSAS AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT AT 1243 PM CDT (1145 AM MDT) MOIST AND UNSTABLE CONDITIONS CONTINUED TO DEVELOP ROUGHLY IN THE AREA BOUNDED BY A LINE FROM DODGE CITY TO HAYS...GREAT BEND...PRATT...AND BACK TO DODGE CITY. THIS AREA LOOKS TO BE WHERE OUR FIRST CONVECTIVE UPDRAFTS WILL FORM BY AROUND 4 PM CDT THIS AFTERNOON. SHOWERS AND THUNDERSTORMS THAT DEVELOP IN THIS AREA WILL MOVE OFF TO THE EAST AND NORTHEAST. VERTICAL WIND PROFILES INDICATE THAT A FEW OF THEM COULD BECOME SEVERE WITH THE MAIN DANGER BEING FROM LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED IN AND NEAR THE AREA MENTIONED ABOVE. JOHNSON
In the hours before
Local storm report, May 8, 9:38 PM CDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
938 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0825 PM HAIL 1 W KALVESTA 38.05N 100.30W
05/08/2006 E0.88 INCH FINNEY KS TRAINED SPOTTER
0840 PM HAIL 19 WSW JETMORE 37.98N 100.22W
05/08/2006 E0.75 INCH HODGEMAN KS TRAINED SPOTTER
&&
UMSCHEIDSpecial weather statement, May 8, 10:01 PM CDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 1001 PM CDT MON MAY 8 2006 KSZ077-078-090345- FORD-GRAY- 1001 PM CDT MON MAY 8 2006 ...SIGNIFICANT WEATHER ADVISORY FOR FORD AND GRAY COUNTIES... AT 956 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR CIMARRON...MOVING EAST AT 40 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THIS STORM. AT 950 PM CDT...DIME SIZE HAIL WAS REPORTED 4 MILES SOUTH OF INGALLS. RESIDENTS IN EASTERN GRAY AND NORTHWESTERN FORD COUNTIES...INCLUDING THE CITIES OF CIMARRON...HOWELL AND DODGE CITY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3789 10039 3765 10041 3758 9981 3791 9987 UMSCHEID
Local storm report, May 8, 10:04 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1004 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 5 S INGALLS 37.76N 100.45W
05/08/2006 E0.75 INCH GRAY KS TRAINED SPOTTER
&&
BURKELocal storm report, May 8, 10:33 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1033 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 8 NE MONTEZUMA 37.68N 100.34W
05/08/2006 E0.75 INCH GRAY KS TRAINED SPOTTER
1018 PM HAIL 6 S CIMARRON 37.72N 100.35W
05/08/2006 E0.75 INCH GRAY KS LAW ENFORCEMENT
&&
BURKELocal storm report, May 8, 10:41 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1041 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM HAIL 3 N ENSIGN 37.70N 100.23W
05/08/2006 E1.75 INCH GRAY KS TRAINED SPOTTER
&&
MGERARDLocal storm report, May 8, 11:02 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
1102 PM CDT MON MAY 08 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1058 PM HAIL 8 N JETMORE 38.20N 99.89W
05/08/2006 E1.00 INCH HODGEMAN KS TRAINED SPOTTER
&&
BURKEThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 7:14 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Kearny | 46 min |
| May 8, 7:24 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Lane, Scott | 51 min |
| May 8, 7:45 PM CDT | Severe Thunderstorm Warning | DDC | Ness | 30 min |
| May 8, 7:56 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Gray | 38 min |
| May 8, 8:02 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman | 43 min |
| May 8, 8:31 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 29 min |
| May 8, 8:38 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Hodgeman | 37 min |
| May 8, 8:54 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 30 min |
| May 8, 10:01 PM CDT | Special Weather Statement | DDC | Ford | 44 min |
| May 8, 10:10 PM CDT | Severe Thunderstorm Warning | DDC | Ford, Gray | 50 min |
| May 8, 10:29 PM CDT | Tornado Warning | DDC | Ford | 46 min |
| May 8, 10:51 PM CDT | Severe Thunderstorm Warning | DDC | Finney, Hodgeman | 39 min |
| May 8, 11:07 PM CDT | Severe Thunderstorm Warning | DDC | Ford | 38 min |
| May 8, 11:34 PM CDT | Severe Thunderstorm Warning | DDC | Kiowa | 41 min |
| May 8, 11:57 PM CDT | Severe Thunderstorm Warning | DDC | Hodgeman | 48 min |
| May 9, 12:15 AM CDT | Severe Thunderstorm Warning | DDC | Pawnee, Stafford | 45 min |
| May 9, 12:15 AM CDT | Severe Thunderstorm Warning | DDC | Edwards, Ford, Kiowa | 45 min |
| May 9, 12:25 AM CDT | Severe Thunderstorm Warning | DDC | Ford | 65 min |
| May 9, 12:57 AM CDT | Severe Thunderstorm Warning | DDC | Edwards | 33 min |
| May 9, 1:19 AM CDT | Special Weather Statement | DDC | Edwards, Kiowa | 56 min |
| May 9, 1:27 AM CDT | Special Weather Statement | DDC | Ford | 33 min |
| May 9, 1:33 AM CDT | Severe Thunderstorm Warning | DDC | Pratt, Stafford | 27 min |
| May 9, 1:55 AM CDT | Severe Thunderstorm Warning | DDC | Comanche, Kiowa | 50 min |
| May 9, 2:48 AM CDT | Special Weather Statement | DDC | Pratt | 57 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.